Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2004, 4:10 PM EDT for Brevard County, Volusia County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2004, 4:10 PM EDT (20:10 UTC)
- Expired
- Jun 22, 2004, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
Counties Brevard County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
643 WUUS52 KMLB 222010 SVRMLB FLC009-127-222100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 410 PM EDT TUE JUN 22 2004 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BREVARD COUNTY SOUTHEASTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA * UNTIL 500 PM EDT * AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SCOTTSMOOR...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTH OF OAK HILL AT 415 PM EDT NEAR HAULOVER CANAL AT 425 PM EDT 5 MILES NORTH OF KLONDIKE BEACH AT 435 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 2883 8098 2866 8092 2877 8031 2903 8039 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 22, 3:00 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 300 PM EDT TUE JUN 22 2004 ...DAMAGING DOWNBURST WINDS POSSIBLE AS STORMS COLLIDE WITH DEVELOPING EAST COAST SEA BREEZE... .DISCUSSION...15Z CAPE SOUNDING SHOWS A BIT OF COOLING AND DRYING ALOFT COMPARED TO 24 HOURS AGO. AS A RESULT...STORM COVERAGE AND STRENGTH TODAY HAS BEEN LOWER...SO FAR. BUT AM INCREASINGLY CONCERNED ABOUT STORMS COLLIDING WITH THE DEVELOPING EAST COAST BREEZE BOUNDARY AND PRODUCING DAMAGING DOWNBURST WINDS. THREAT APPEARS HIGHEST ALONG THE IMMEDIATE COASTS FROM BREVARD DOWN TO ST LUCIE COUNTIES...INCLUDING VERO BEACH IN INDIAN RIVER COUNTY. RADAR AND SAT IMAGERY SHOW INDICATIONS THAT THE SEA BREEZE IS DEVELOPING JUST OFFSHORE AND WILL SLOWLY PUSH ONSHORE. CAPE WIND TOWERS ARE ALSO STARTING TO SHOW AN ONSHORE COMPONENT DEVELOPING. WITH EARLIER DEVELOPMENT THAN PREVIOUS DAYS...STORMS WILL PUSH OFFSHORE AND END EARLIER THAN PREVIOUS NIGHTS. TORRENTIAL RAIN AND EXCESSIVE LIGHTNING ARE EXPECTED WITH THE STRONGER CELLS. TEMPORARY FLOODING IS A CONCERN ESP OVER AREAS THAT HAVE RECEIVED COPIOUS RAIN AMOUNTS THE LAST FEW DAYS. WED...DRIER POCKET OF AIR ASSOCIATED WITH SOUTHERN PERIPHERY OF WESTERN ATLANTIC RIDGE WILL SLIDE NORTHWARD TOWARDS THE SOUTHEAST PORTION OF THE CWA. MEAN LAYER RHS HAVE TRENDED DOWNWARD...WITH THE GFS INDICATING PWATS LESS THAN 1.7 INCHES SOUTH OF THE CAPE ALONG WITH WEAK SUBSIDENCE IN THE MID AND UPPER LEVELS. HOWEVER...THE GFS MAY BE SLIGHTLY OVERDONE IN ITS DEPICTION OF THE DRYING. WILL RUN WITH POPS JUST ABOVE MAV GUIDANCE...SCATTERED ACROSS THE INTERIOR AND ISOLATED ALONG THE COAST SOUTH OF THE CAPE. THU...RIDGE AXIS WILL TRACK NORTHWARD AND ACROSS THE CWA. ACTIVE COLLISION OF EAST AND WEST COAST SEA BREEZES ACROSS THE INTERIOR COUNTIES WILL SUPPLY ADDITIONAL LOW LEVEL MOISTURE. STRONG TO SEVERE STORMS ARE A GOOD BET WITH COOLER AND DRIER AIR ALOFT (-8C @ 500 MB). GUSTY WINDS...FREQUENT LIGHTNING AND HAIL ARE CERTAINLY A POSSIBILITY. FRI-SUN...RIDGE AXIS WILL MEANDER NORTH AND SOUTH THROUGH THE CWA. MAIN FOCUS FOR STORMS WILL SHIFT WELL NORTH OF THE REGION AS A STATIONARY FRONTAL BOUNDARY TAPS INTO DEEP MOISTURE ACROSS THE SOUTHEAST STATES. DRIER AIR ASSOCIATED WITH THE RIDGE WILL LIMIT RAIN CHANCES ACROSS THE FLORIDA PENINSULA AND WILL RUN WITH LOW SCATTERED POPS...JUST BELOW CLIMATOLOGICAL NORMS. MON-TUE...LITTLE CHANGE IN THE LARGE SCALE PATTERN WILL TAKE PLACE. ACTIVE BOUNDARY COLLISIONS WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING...THOUGH THE DEEPEST MOISTURE AND MORE SIGNIFICANT WEATHER WILL REMAIN WELL TO THE NORTH. && .MARINE...WITH THE RIDGE AXIS NUDGING NORTHWARD OVER THE NEXT FEW DAYS...WINDS WILL ONLY TOP OUT AROUND 10 KT. WINDS GENERALLY OUT OF THE SOUTH AND SOUTHWEST WILL BECOME ONSHORE EACH AFTERNOON. SEAS REMAIN QUITE LOW WILL LITTLE TO NO CONTRIBUTION FROM SWELLS. CONDITIONS WILL GENERALLY REMAIN TRANQUIL EXCEPT FOR LOCALLY STRONG WINDS AND ROUGH SEAS IN LIGHTNING STORMS TRACKING OFFSHORE. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 92 73 91 / 20 40 20 40 MCO 74 91 73 92 / 20 30 20 40 MLB 73 90 73 90 / 20 20 10 30 VRB 74 89 73 90 / 20 20 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KELLY LONG TERM....HIRSCH
Hazardous weather outlook, Jun 22, 11:45 AM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1145 AM EDT TUE JUN 22 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 222100- BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM- 1145 AM EDT TUE JUN 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT: ...THUNDERSTORM IMPACT... A STRONGER SOUTHWEST FLOW WILL BRING SHOWERS AND STORMS NORTHEAST ACROSS CENTRAL FLORIDA QUICKER THAN RECENT DAYS. THE EAST COAST SEA BREEZE IS EXPECTED TO DEVELOP SOUTH OF THE CAPE DURING MID AFTERNOON AND FOCUS STRONG CONVECTION ONCE AGAIN ALONG THE SPACE AND TREASURE COASTS LATE THIS AFTERNOON INTO EARLY THIS EVENING. PRIMARY THREAT CONTINUES TO BE FREQUENT TO EXCESSIVE LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS. STRONG WINDS GUSTS OF 40 TO 50 MPH CAN ALSO BE EXPECTED IN THE STRONGER STORMS. ISOLATED STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. THE STORMS ARE EXPECTED TO SPREAD OFFSHORE AND DECREASE IN COVERAGE EARLY THIS EVENING. SEEK SHELTER IN AN ENCLOSED BUILDING OR AUTOMOBILE IF YOU ARE CAUGHT OUTSIDE AS A LIGHTNING STORM APPROACHES. PICNIC SHELTERS AND CONVERTIBLE AUTOMOBILES OFFER...NO PROTECTION...FROM THE DANGERS OF LIGHTNING. IF YOU FEEL YOUR SKIN TINGLE OR YOUR HAIR STAND ON END... LIGHTNING IS ABOUT TO STRIKE NEARBY SQUAT LOW TO THE GROUND ON THE BALLS OF YOUR FEET. PLACE YOUR HANDS ON YOUR KNEES WITH YOUR HEAD BETWEEN THEM. MAKE YOURSELF THE SMALLEST TARGET POSSIBLE...AND MINIMIZE YOUR CONTACT WITH THE GROUND. ...FLOOD IMPACT... ALTHOUGH HEAVY RAIN WILL ACCOMPANY STORMS TODAY...STORM MOVEMENT WILL BE WILL FASTER THAN RECENT DAYS...LOWERING THE OVERALL THREAT FOR FLOODING. HOWEVER...SOME AREAS WILL EXPERIENCE SEVERAL PERIODS OF RAIN...WHICH MAY LEAD TO BRIEF LOCALIZED FLOODING IN URBAN... LOWLAND...AND POOR DRAINAGE LOCALES. AREAS THAT HAVE RECEIVED COPIOUS RAINFALL THE LAST FEW DAYS ARE ALSO SUSCEPTIBLE TO FLOODING. ...MARINE THUNDERSTORM GUST IMPACT... SCATTERED THUNDERSTORMS WILL SPREAD OFFSHORE THE MAINLAND AT 15 KNOTS THIS AFTERNOON...FIRST NORTH OF CAPE CANAVERAL AS WELL AS MARTIN COUNTY...THEN FILLING IN BETWEEN. A FEW OF THE STORMS WILL BE ACCOMPANIED BY SQUALLY WINDS OVER 35 KNOTS...IN ADDITION TO LOCALLY ROUGH SEAS...VISIBILITY NEAR ZERO IN HEAVY RAIN...AND FREQUENT CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: MOISTURE AND INSTABILITY LEVELS ACROSS FLORIDA WILL REMAIN HIGH ENOUGH TO ALLOW SCATTERED THUNDERSTORMS TO FORM EACH AFTERNOON. THE PRIMARY WEATHER THREAT ASSOCIATED WITH THE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY
In the hours before
Special weather statement, Jun 22, 1:52 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 152 PM EDT TUE JUN 22 2004 FLZ058-221830- OKEECHOBEE- 152 PM EDT TUE JUN 22 2004 ...STRONG STORM OVER NORTHEAST GLADES COUNTY WILL PRODUCE WIND GUSTS UP TO 50 MPH OVER SOUTHWEST OKEECHOBEE COUNTY... AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 16 MILES SOUTHWEST OF OKEECHOBEE...MOVING NORTHEAST AT 20 MPH. MOSELY
Special weather statement, Jun 22, 3:51 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 351 PM EDT TUE JUN 22 2004 FLZ141-147-222015- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 351 PM EDT TUE JUN 22 2004 ...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND FREQUENT LIGHTNING ACROSS EXTREME NORTHWESTERN BREVARD COUNTY... SOUTHEASTERN VOLUSIA COUNTY... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WINDS OVER MAYTOWN...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS AND FREQUENT LIGHTNING INCLUDE OAK HILL...ELDORA AND APOLLO BEACH. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. 15
Special weather statement, Jun 22, 3:58 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 358 PM EDT TUE JUN 22 2004 FLZ047-222030- SOUTHERN BREVARD COUNTY 358 PM EDT TUE JUN 22 2004 ...STRONG GUST FRONT CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH ACROSS SOUTHERN AND CENTRAL BREVARD COUNTY... AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG GUST FRONT MOVING NORTHWARD THROUGH PALM BAY TOWARD MELBOURNE. WINDS GUSTS TO 35 TO 45 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM GUST FRONT. LOCATIONS WHICH MAY EXPERIENCE STRONG WINDS INCLUDE WEST MELBOURNE AND MELBOURNE. THIS GUST FRONT WILL COLLIDE WITH THE EAST COAST SEA BREEZE AND INITIATE STRONG THUNDERSTORM DEVELOPMENT ACROSS CENTRAL BREVARD COUNTY BETWEEN 430 AND 5 PM. 15
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:34 PM EDT | Special Marine Warning | MLB | 116 min | |
| Jun 22, 4:07 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 22, 4:07 PM EDT | Special Marine Warning | MLB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.